Numerical Algorithms

, Volume 82, Issue 3, pp 1097–1115 | Cite as

A modified ASOR-like method for augmented linear systems

  • Ting-Ting Feng
  • Xue-Ping Guo
  • Guo-Liang ChenEmail author
Original Paper


For solving an augmented linear system, Njeru and Guo presented an accelerated SOR-like (ASOR) method in (P. N. Njeru and X.-P. Guo. Accelerated SOR-like method for augmented linear systems, BIT Numerical Mathematics. 56, 557–571 2016). By further accelerating the ASOR method, we introduce another parameter and propose a modified ASOR method. We first characterize properties about eigenpairs of the iteration matrix, then discuss the convergence of the modified ASOR method. Numerical experiments are given to show the effectiveness of the modified ASOR method.


Modified accelerated SOR-like method Augmented linear systems 

Mathematics Subject Classification (2010)

65F08 65F10 65F50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We would like to express our sincere thanks to Prof. Tetsuya Sakurai and the two referees for their insightful comments and invaluable suggestions that greatly improved the representation of this paper. The first author also would like to thanks Prof. Eric King-wah Chu for his helpful discussion.


  1. 1.
    Bai, Z.-Z.: Structured preconditioners for nonsingular matrices of block two-by-two structures. Math. Comput. 75, 791–815 (2006)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bai, Z.-Z., Golub, G.H., Li, C.-K.: Optimal parameter in Hermitian and skew-Hermitian splitting method for certain two-by-two block matrices. SIAM J. Sci. Comput. 28, 583–603 (2006)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bai, Z.-Z., Golub, G.H., Ng, M.K.: Hermitian and skew-Hermitian splitting methods for non-Hermitian positive definite linear systems. SIAM J. Matrix. Anal Appl. 24, 603–626 (2003)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bai, Z.-Z., Golub, G.H., Pan, J.-Y.: Hermitian and skew-Hermitian splitting methods for non-Hermitian positive semidefinite linear systems. Numer Preconditioned Math. 98, 1–32 (2004)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bai, Z.-Z., Parlett, B.N., Wang, Z.-Q.: On generalized successive overrelaxation methods for augmented linear systems. Numer. Math. 102, 1–38 (2005)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bai, Z.-Z., Wang, Z.-Q.: On parameterized inexact Uzawa methods for generalized saddle point problems. Linear Algebra Appl. 428, 2900–2932 (2008)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Benzi, M., Golub, G.H., Liesen, J.: Numerical solution of saddle point problems. Acta Numer. 14, 1–137 (2005)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bramble, J.H., Pascisk, J.E., Vassilev, A.T.: Analysis of the inexact Uzawa algorithm for saddle point problems. SIAM J. Numer. Anal. 34, 1072–1092 (1997)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chao, Z., Zhang, N., Lu, Y.-Z.: Optimal parameters of the generalized symmetric SOR method for augmented systems. J. Comput. Appl. Math. 266, 52–60 (2014)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Darvishi, M.T., Hessari, P.: Symmetric SOR method for augmented systems. Appl. Math. Comput. 183, 409–415 (2006)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Elman, H.C.: Fast nonsymmetric iterations and preconditioning for Navier-Stokes equations. SIAM J. Sci. Comput. 17, 33–46 (1996)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Elman, H.C., Silvester, D.J., Wathen, A.J.: Finite Elements and Fast Iterative Solvers. Oxford University Press, New York (2014)CrossRefGoogle Scholar
  13. 13.
    Fischer, B., Ramage, A., Silvester, D.J., Wathen, A.J.: Minimum residual methods for augmented systems. BIT Numer. Math. 38, 527–543 (1998)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Golub, G.H., Wu, X., Yuan, J.-Y.: SOR-Like method for augmented systems. BIT Numer. Math. 41, 71–85 (2001)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hadjidimos, A.: Accelerated overrelaxation method. Math. Comp. 32, 149–157 (1978)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hadjidimos, A.: On equivalence of optimal relaxed block iterative methods for the singular nonsymmetric saddle point problem. Linear Algebra Appl. 522, 175–202 (2017)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Li, C.-J., Li, B.-J., Evans, D.J.: A generalized successive overrelaxation method for the least squares problems. BIT Numer. Math. 38, 347–356 (1998)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Li, C.-J., Li, Z., Evans, D.J., Zhang, T.: A note on an SOR-like method for augmented systems. IMA J. Numer. Anal. 23, 581–592 (2003)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Li, C.-J., Li, Z., Nie, Y.-Y., Evans, D.J.: Generalized AOR method for the augmented system. Int. J. Comput. Math. 81, 495–504 (2004)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Martins, M.M., Yousif, W., Santos, J.L.: A variant of the AOR method for augmented systems. Math. Comput. 81, 399–417 (2012)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Njeru, P.N., Guo, X.-P.: Accelerated SOR-like method for augmented linear systems. BIT Numer. Math. 56, 557–571 (2016)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Pan, J.-Y., Ng, M.K., Bai, Z.-Z.: New preconditioners for saddle point problems. Appl. Math. Comput. 172, 762–771 (2006)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Wright, S.: Stability of augmented systems factorizations in interior-point methods. SIAM J. Matrix Anal. Appl. 18, 191–222 (1997)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Yin, J.-F., Bai, Z.-Z.: The restrictively preconditioned conjugate gradient methods on normal residual for block two-by-two linear systems. J. Comput. Math. 26, 240–249 (2008)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Young, D.M.: Iterative Solutions of Large Linear Systems. Academic Press, New York (1971)Google Scholar
  26. 26.
    Yuan, J.Y.: Numerical methods for generalized least squares problems. Comput. Appl. Math. 66, 571–584 (1996)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Yun, J.H.: Convergence of relaxation iterative methods for saddle point problem. Appl. Math. Comput. 251, 65–80 (2015)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Zhang, G.-F., Wang, S.-S.: A generalization of parameterized inexact Uzawa method for generalized saddle point problems. Appl. Math. Comput. 215, 599–607 (2009)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics, Shanghai Key Laboratory of Pure Mathematics and Mathematical PracticeEast China Normal UniversityShanghaiPeople’s Republic of China

Personalised recommendations